When it comes to contraception, you will notice that birth control pills are a widely used method. The pills have their own merits and demerits. But at the same time, you should be aware of how your period cycle may be impacted by them, especially in the long run. Approximately 4 out of 10 women who use progestin-only pills, one of the two main types of birth control pills, continue to ovulate, according to The American College of Obstetricians and Gynecologists. Research shows that about 40 per cent of women who take pills will eventually experience spitting at some point.
Spotting is described as unusual vaginal bleeding that doesn’t coincide with your period and is mild enough that needs no protection like a pad. It can happen before and after a period. Spotting or bleeding in between periods can have many different causes, but it is one of the most frequent side effects of birth control pills, especially in the first few months of use. These episodes are also known as breakthrough bleeding. Since spotting is a common issue and can sometimes be a sign of underlying problems, you should keep a check on it.
To identify the impact of birth control pills on your menstrual cycle and why it causes spotting, Health Shots spoke to Dr Thejaswini J, Consultant – Obstetrician and Gynaecologist, Motherhood Hospitals, Electronic City, Bengaluru.
Dr Thejaswini says, “Most women do suffer spotting at some point throughout their period cycles. Ovulation spotting or light bleeding during the menstrual cycle is, therefore, a typical occurrence, but birth control medications, pregnancy, or health problems are often to blame.”
Yes, spotting between periods is a common occurrence due to birth control pills, especially during the initial months. According to Dr Thejaswini, spotting differs from woman to woman, some may witness merely a tinge of blood while few may experience heavy bleeding which lasts for a day or more. Most of the cases related to spotting do not pose any concerns however, it is essential to keep track of spotting especially if it is heavy or frequent.
Apart from spotting, there are many other significant ways in which your period cycle change due to birth control pills. A few of them are:
Bleeding or spotting occurs one or two weeks before periods. The bleeding normally follows a consistent pattern for a few months until the body adjusts itself to the new hormone levels. After that, the bleeding eventually stops.
Spotting could more likely occur among women indulging in smoking and who aren’t consistent with their birth control pills. Other reasons may include infections such as chlamydia and gonorrhea. If spotting becomes extremely heavy or lasts for more than seven days, it is advisable to visit a doctor for further examination.
Track your Menstrual health using
Healthshots Period tracker